Alert archive / Idaho / Red Flag Warnings in 2018

Red Flag Warning 3, NWS Boise, ID

July 16, 2018Owyhee County, Twin Falls County, Idaho

NWS Boise, ID issued this red flag warning at Jul 16, 2018, 8:21 AM MDT for Owyhee County, Twin Falls County, Idaho. It took effect at Jul 16, 2018, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2018, 8:21 AM MDT (14:21 UTC)
In effect from
Jul 16, 2018, 12:00 PM MDT
Expired
Jul 16, 2018, 9:00 PM MDT
In force
9 hr
Issued by
NWS Boise, ID

Counties Owyhee County, ID, Twin Falls County, ID

The radar

The Boise radar (KCBX), 132 km from the middle of the area, began a volume at 14:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 2.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2018-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2018-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2894 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-74 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

388 
WWUS85 KBOI 161421
RFWBOI

URGENT - FIRE WEATHER MESSAGE
National Weather Service Boise ID
821 AM MDT Mon Jul 16 2018

...RED FLAG WARNING FOR SOUTHERN HIGHLANDS THIS AFTERNOON
INTO THIS EVENING...

.An upper level system will move over the area today, and
the best chance for scattered lightning will be over the
Southern Highlands, Idaho zone 426. Storms are already
developing over northcentral Nevada, and these are expected
to continue and move northeast into the warned area. Gusts
to 50 mph are possible with stronger storms.

IDZ426-162230-
/O.NEW.KBOI.FW.W.0003.180716T1800Z-180717T0300Z/
Southern Highlands-
821 AM MDT Mon Jul 16 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR LIGHTNING FOR SOUTHERN HIGHLANDS...WHICH IS FIRE
WEATHER ZONE 426...

The National Weather Service in Boise has issued a Red Flag
Warning, which is in effect from noon today to 9 PM MDT this
evening. 

* THUNDERSTORMS...Scattered storms possible.

* OUTFLOW WINDS...Wind gusts to 50 mph possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly.

&&

$$


L
2 follow-up statements
778 
WWUS85 KBOI 162054
RFWBOI

URGENT - FIRE WEATHER MESSAGE
National Weather Service Boise ID
254 PM MDT Mon Jul 16 2018

...RED FLAG WARNING FOR SOUTHERN HIGHLANDS - IDAHO ZONE 426 - 
THIS AFTERNOON INTO THIS EVENING...

.An upper level system continues to move over the area this
afternoon, and the best chance for scattered lightning will be 
over the Southern Highlands, Idaho zone 426. Storms continue to 
develop and move northeast into the warned area. Gusts to 50 mph 
are possible with stronger storms. Storms should end and/or move 
away between 7 and 9 pm.

IDZ426-170300-
/O.CON.KBOI.FW.W.0003.000000T0000Z-180717T0300Z/
Southern Highlands-
254 PM MDT Mon Jul 16 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR LIGHTNING FOR SOUTHERN HIGHLANDS...WHICH IS FIRE WEATHER ZONE
426...

* THUNDERSTORMS...Scattered storms possible.

* OUTFLOW WINDS...Wind gusts to 50 mph possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly.

&&

$$


L
459 
WWUS85 KBOI 170252
RFWBOI

URGENT - FIRE WEATHER MESSAGE
National Weather Service Boise ID
852 PM MDT Mon Jul 16 2018

IDZ426-170400-
/O.EXP.KBOI.FW.W.0003.000000T0000Z-180717T0300Z/
Southern Highlands-
852 PM MDT Mon Jul 16 2018

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
LIGHTNING FOR SOUTHERN HIGHLANDS...WHICH IS FIRE WEATHER ZONE
426...

Thunderstorm coverage has decreased and any remaining storms will
dissipate by 10 PM MDT.

$$


L

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this red flag warning went out at Jul 16, 3:02 AM MDT, 5 hours 19 minutes earlier.

Area forecast discussion, Jul 16, 3:02 AM MDT, 5 hours 19 minutes before
Area Forecast Discussion
National Weather Service Boise ID
302 AM MDT Mon Jul 16 2018

.SHORT TERM...Today through Tuesday...A few showers continue to
move through southwestern Idaho this morning, some producing gusty
wind. Additional showers and thunderstorms remain possible through
the day, with the best opportunity noted over the Western Magic
Valley and across the Southwest Highlands this afternoon. However,
models continue to show decent instability across much of
southeastern Oregon and southwestern Idaho, leaving the potential
for showers with isolated thunderstorm activity across much of
the area. Gusty winds may accompany any storm activity today.
Temperatures will be cooler today bringing temperatures within a
few degrees of normal. With showers generally expected to end
overnight, dry and warming conditions anticipated for Tuesday.

.LONG TERM...Tuesday night through Sunday...Above normal
temperatures and dry conditions dominate the extended forecast. A
dry cold front passing through Saturday morning will help drop
temperatures back down to normal. Models try to bring some monsoonal
moisture back up into our southern zones for the weekend and start
of next week.

&&

.AVIATION...VFR. Isolated showers and thunderstorms for early
afternoon into late evening for higher elevations of SE Oregon and
the central Idaho mountains. Surface winds, variable 10-15kts with
gusts in and around thunderstorms of 30-40kts. Winds aloft to 10k
feet MSL, west-northwest 10-15kts.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...KB
LONG TERM....JC
AVIATION.....JC

Nearby

Red Flag Warnings in Idaho, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.